Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 105, NWS Denver/Boulder, CO

June 16, 2005Arapahoe County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 16, 2005, 3:29 PM MDT for Arapahoe County, Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2005, 3:29 PM MDT (21:29 UTC)
Expired
Jun 16, 2005, 4:21 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 162129
SVRBOU
COC005-121-162230-
/O.NEW.KBOU.SV.W.0105.050616T2129Z-050616T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF LAST CHANCE...OR ABOUT 26
  MILES NORTH OF LIMON...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAST
  CHANCE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3970 10382 3957 10383 3958 10354 3974 10358

$$
2 follow-up statements
000 
WWUS55 KBOU 162153
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
353 PM MDT THU JUN 16 2005

COC005-121-162230-
/O.CON.KBOU.SV.W.0105.000000T0000Z-050616T2230Z/
WASHINGTON CO-ARAPAHOE CO-
353 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
SOUTHEASTERN ARAPAHOE AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF LAST CHANCE...OR
ABOUT 26 MILES NORTH OF LIMON. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAST CHANCE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3970 10382 3957 10383 3958 10354 3974 10358

$$
000 
WWUS55 KBOU 162221
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT THU JUN 16 2005

COC005-121-162228-
/O.CAN.KBOU.SV.W.0105.000000T0000Z-050616T2230Z/
WASHINGTON CO-ARAPAHOE CO-
418 PM MDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARAPAHOE AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE LARGE HAIL OR DAMAGING WINDS.  HEAVY RAIN 
HOWEVER MAY STILL BE OCCURRING WITH THIS STORM.

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL FOR EXTREME EASTERN 
ARAPAHOE COUNTY UNTIL 715 PM MDT.

LAT...LON 3970 10382 3957 10383 3958 10354 3974 10358

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:20 PM MDT, 9 minutes earlier.

Area forecast discussion, Jun 16, 3:20 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT THU JUN 16 2005

.SHORT TERM...THE BEST CONVECTION IS OVER THE PALMER RIDGE AREA AT
THIS TIME.  THERE IS A PRETTY DECENT BOUNDARY PUSHING NORTHWARD FROM
THE CONVECTION.  THERE IS ALSO A BOUNDARY OVER WASHINGTON COUNTY
WITH CUMULUS CLOUDS JUST BEGINNING TO DEVELOP.  DEW POINTS ARE STILL
AROUND 50 F OVER MOST OF THE PLAINS.  MODELS SHOW DECENT BOUNDARY
LAYER DEW POINTS OVER ALL THE PLAINS OVERNIGHT.  ACARS SOUNDINGS
STILL SHOW CAPE VALUES OVER 1000 JOULES/KG.  THE THETA-E AXIS STAYS
OVER THE PLAINS AS WELL.  WILL KEEP POPS PRETTY MUCH ALONE...30-40%
FOR MOST OF THE PLAINS...LESS OVER THE HIGH COUNTRY.  OVERNIGHT...
WEAK UPSLOPE IS INDICATED.  ALONG WITH THE DEW POINTS PROGGED WILL
KEEP SOME FOG IN THE ZONES OUT EAST.  ON FRIDAY...THE UPPER RIDGE IS
OVER US...THE FLOW ALOFT INCREASES A BIT AND IS ZONAL.  THE LOW
LEVEL PRESSURE AND WIND FIELDS KEEP SOUTHEASTERLY FLOW IN THE
BOUNDARY LAYER OVER US.  THE THETA-E AXIS REMAINS OVER THE EASTERN
PLAINS.  SOUNDINGS HAVE HEALTHY CAPES OVER US.  THE ONLY REAL
PROBLEM IS THE MID LEVEL WARMING WITH THE RIDGE.  THE CROSS SECTIONS
HAVE A PRETTY SUBSTANTIAL CAP INDICATED FOR MUCH OF THE DAY OVER
THE EASTERN 2/3RDS OF THE FORECAST AREA. WILL KEEP SOME LIMITED POPS
GOING FOR NOW.  FOR TEMPERATURES...GRIDS SHOW READINGS SIMILAR TO
SLIGHTLY WARMER THAN THIS AFTERNOONS.

.LONG TERM...FRI NGT-SUN...MDLS MAINTAIN UPR RDG OVR CNTRL U.S.
AND CNTRL AND SRN RCKYS THRU PRD.  SWLY FLO ALF WILL SPRD DRIER
AIR INTO THE CNTRL RCKYS.  MSTR IS HIR IN THE LOW LEVELS ON THE
PLAINS...BUT FCST UPR AIR SOUNDINGS SHOW THE AIR MASS CAPPED IN
THE MID LVLS THRU THE PRD...SO NO TSTMS ARE EXPECTED.  WITH SFC
LEE TROFG...THERE MAY BE AREAS OF FOG IN SLY MOIST BL WNDS ARND
SNRS FRI MRNG OVR THE ERN PALMER DVD AND FAR NERN PLAINS.  WITH
WARMING AND DRYING ALF TEMPS WILL TREND UPWARD.  WILL GENLY FVR
THE HIR OF MOS MAX TEMP GUIDANCE AND MAKE ONLY SMALL ADJUSTMNTS
TO MIN TEMP VALUES.

IN EXTENDED PRD...MON-THU...MDLS MAINTAIN UPR RDG WITH SWLY FLO
ALF OVER CNTRL RCKYS THRU PRD.  PATTERN IS ONE THAT CUD ENTRAIN
SUM SUBTROPICAL MSTR NWD INTO AREA...BUT MDLS REMAIN GENLY DRY.
TEMPS WILL BE ABV SEASONAL NORMS.

&&

.BOU...NONE.

&&

RJK/GARD
Hazardous weather outlook, Jun 16, 11:12 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT THU JUN 16 2005

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FAIRLY DECENT LOW LEVEL MOISTURE WILL CONTINUE OVER MUCH OF THE
FORECAST AREA THIS AFTERNOON AND EVENING.  THERE IS MERELY A FAIR
SHEAR PROFILE TO THE WINDS MOVING UP INTO THE ATMOSPHERE OVER THE
FORECAST AREA.  THE UPSLOPE FLOW IS EXPECTED TO BE FAIRLY DEEP AND
CONTINUE INTO THE EARLY EVENING HOURS.  THERE IS NO APPRECIABLE MID
LEVEL CAP EXPECTED.  THE FLOW ALOFT IS FAIRLY WEAK.  SO THE PREVIOUS
OUTLOOK IS STILL ON TRACK.  HEAVY RAINS COULD BE A PROBLEM.  AND
WITH NO STABLE AREA IN THE MID LEVELS...THE SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING SEVERE CRITERIA HAIL STONES AND WIND
GUSTS.

STORMS SHOULD GET GOING OVER THE MOUNTAINS AND FOOTHILLS BY 1230
PM...THEN OUT ON THE PLAINS AFTER 200 PM.  COVERAGE SHOULD BE
SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:54 PM MDTSevere Thunderstorm WarningBOUWeld20 min
Jun 16, 4:02 PM MDTSevere Thunderstorm WarningBOUArapahoe59 min
Jun 16, 4:08 PM MDTFlash Flood WarningBOUArapahoe3 hr
Jun 16, 4:46 PM MDTSevere Thunderstorm WarningBOUWashington59 min
Jun 16, 5:09 PM MDTSevere Thunderstorm WarningBOULincoln55 min
Jun 16, 5:27 PM MDTSevere Thunderstorm WarningBOUWashington42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.